Texas, 2019

Damaging Winds in Texas, August 30, 2019

August 30, 2019 · NWS SHV · 3 events in 1 county or zone

The remnants of a complex of showers and thunderstorms that diminished during the morning hours of August 30th over Southern Oklahoma and Western Arkansas sent a large outflow boundary south into Northern and Eastern Texas during the late morning through the afternoon. Strong heating and instability ahead of this boundary resulted in additional scattered shower and thunderstorm development over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The remnants of a complex of showers and thunderstorms that diminished during the morning hours of August 30th over Southern Oklahoma and Western Arkansas sent a large outflow boundary south into Northern and Eastern Texas during the late morning through the afternoon. Strong heating and instability ahead of this boundary resulted in additional scattered shower and thunderstorm development over much of North Texas and the DFW Metroplex, with another complex of showers and thunderstorms over this area building east into portions of East Texas during the late afternoon and evening hours before gradually weakening. Convective boundaries from this complex of storms, as well as the early morning storms interacted with the strong heating and instability that had developed over East Texas, such that isolated to scattered showers and thunderstorms developed during the mid-afternoon through the evening hours. One thunderstorm became severe over portions of Gregg and Harrison Counties, which downed a couple of trees and snapped large branches near Hallsville and Scottsville. These storms weakened by mid-evening with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 30, 1:31 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 30, 1:31 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
231 PM CDT Fri Aug 30 2019

.SHORT TERM.../Tonight through Saturday Night/

Isold to sct convection ongoing across parts of the region will
continue through sunset. Of greater concern, however, is the
sub-severe MCS across N TX. The latest HRRR run seems to indicate
that it will not make much if any ewd progress today before
dissipating.

Our region remains at the outlet of the upper ridge to our w and
a trof over the Mid and Upper MS River Valley, and this has set
up a sort of quasi-nw flow scenario that would be more common to
us during early June. A good bit of uncertainty exists, as no
model, even the hi-res output, is handling this setup well. There
do, however, seem to be some signals that we could see a repeat
of last night, so have maintained some PoPs across our nw after
midnight tonight through much of Saturday.

For temps, have trended near and just below the NBM, and even
lower across our I-30 and nwd areas due to the possibility of
residual morning convection. /12/

.LONG TERM.../Sunday through Thursday night/

Upper-level ridge centered across the Texas Panhandle to become
firmly established across the region by Sunday and remain the
dominant weather feature through next week. With upper-ridge in
place, Hurricane Dorian is forecast to track northward across the
east coast from mid to late week providing very little impact to the
ArkLaTex. Temperatures going into early September will remain in the
mid to upper 90s areawide with very little precipitation expected.
/05/

&&

.PREV DISCUSSION... /issued 213 PM CDT Fri Aug 30 2019/

AVIATION...

Isold to sct convection will continue to be possible through this
aftn, and perhaps during the overnight and early morning hours
Saturday. Uncertainty too high to include in TAFs attm, so will
cover with AMD. Otherwise, VFR conditions to prevail with light
winds and generally sely winds throughout the pd. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  96  73  96 /  20  10  10  10
MLU  68  95  70  96 /  10  10  10  10
DEQ  70  91  70  94 /  20  30  10  10
TXK  70  91  71  93 /  20  20  10  10
ELD  68  93  69  95 /  20  10  10  10
TYR  75  92  74  95 /  20  20  10  10
GGG  73  95  73  97 /  20  20  10  10
LFK  73  95  73  96 /  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/05
Hazardous weather outlook, Aug 30, 10:50 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CDT Fri Aug 30 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will be possible through this
afternoon and early evening, mainly along the I-30 corridor,
while isolated showers and thunderstorms will be possible
elsewhere. Gusty winds, brief heavy rainfall, and occasional
lightning may occur with the strongest activity. No organized
threat of severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to widely scattered showers and thunderstorms will be
possible once again on Saturday, mainly along and near the I-30
corridor. Otherwise, high pressure will dominate the remainder of
the period. No organized threat of severe weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 3:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT Fri Aug 30 2019

TXZ152-153-166-302215-
Nacogdoches TX-San Augustine TX-Shelby TX-
449 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NACOGDOCHES...
SOUTHWESTERN SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 515
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martinsville, or 14 miles east of Nacogdoches, moving southeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Martinsville, Chireno, Arcadia and Jericho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 9454 3180 9443 3171 9417 3149 9434
TIME...MOT...LOC 2148Z 302DEG 7KT 3169 9442

50
Special weather statement, Aug 30, 4:42 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
542 PM CDT Fri Aug 30 2019

TXZ136>138-149-150-302315-
Gregg TX-Smith TX-Cherokee TX-Harrison TX-Rusk TX-
542 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
HARRISON...NORTHWESTERN RUSK...GREGG AND NORTHWESTERN CHEROKEE
COUNTIES UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harleton to near Bullard. Movement was
southeast at 25 mph.

Wind gusts in excess up to 40 mph will be possible with these storms.

Locations impacted include...
Tyler, Longview, Marshall, Jacksonville, Henderson, Kilgore,
Whitehouse, White Oak, Gladewater, Hallsville, Overton, Bullard,
Troup, New London, Arp, Clarksville City, Harleton, Mount Selman,
Liberty City and Joinerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 9546 3256 9490 3259 9482 3266 9475
      3266 9470 3269 9470 3274 9462 3269 9451
      3269 9445 3261 9414 3180 9540 3183 9541
      3185 9544 3193 9542 3196 9545 3199 9545
      3205 9542 3206 9544 3209 9543 3215 9548
TIME...MOT...LOC 2241Z 297DEG 22KT 3267 9462 3221 9536

50
Special weather statement, Aug 30, 4:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 PM CDT Fri Aug 30 2019

TXZ166-167-302315-
Sabine TX-San Augustine TX-
545 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN AUGUSTINE AND
WEST CENTRAL SABINE COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosevine, or 25 miles south of Center, moving southeast at 5 mph.

Pea size hail and brief wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
San Augustine, Rosevine, Macune, Bronson and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 9421 3155 9405 3140 9384 3123 9409
TIME...MOT...LOC 2244Z 321DEG 6KT 3144 9408

50
Special weather statement, Aug 30, 5:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
600 PM CDT Fri Aug 30 2019

TXZ165-166-302330-
Angelina TX-San Augustine TX-
600 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANGELINA AND SOUTH
CENTRAL SAN AUGUSTINE COUNTIES UNTIL 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ebenezer. This storm was nearly stationary.

Pea size hail and brief wind gusts up to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southeastern
Angelina and south central San Augustine Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 9442 3127 9415 3111 9409 3106 9434
TIME...MOT...LOC 2259Z 148DEG 2KT 3110 9422

50
Special weather statement, Aug 30, 5:09 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
609 PM CDT Fri Aug 30 2019

TXZ137-138-302345-
Gregg TX-Harrison TX-
609 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON AND CENTRAL
GREGG COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longview, moving southeast at 10 mph.

Pea size hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Longview, Hallsville, Lakeport, Easton and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 9474 3258 9447 3237 9460 3236 9460
      3236 9461 3237 9464 3237 9466 3247 9483
TIME...MOT...LOC 2309Z 296DEG 7KT 3253 9471

50

The radar

The Shreveport radar (KSHV), 73 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 30, 5:20 PM CST
Where
Harrison County, 3.13 mi ENE of Estes
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.454, -94.624

A tree was blown down on Quail Lane.

Thunderstorm Wind, Harrison

When
August 30, 5:30 PM CST
Where
Harrison County, 1.74 mi W of Walkers Mill
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
32.581, -94.580

A retired NWS employee and current CoCoRaHS observer reported large tree branches that were broken in his yard, with patio furniture blown over.

Thunderstorm Wind, Harrison

When
August 30, 6:05 PM CST
Where
Harrison County, 1.09 mi NW of Scottsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.542, -94.243

A tree was blown down inside the Scottsville city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843625, 843626, 843627.